Causes of Hair Loss: Medicines and Medical Treatments
Medicines and medical treatments can cause hair loss.
Many medicines that can cause hair loss include:
- Medicines used to treat cancer (chemotherapy).
- Birth control pills.
- Women who lose hair while taking birth control pills usually have an inherited tendency toward hair thinning. If hair thinning occurs, a woman can consult her doctor about switching to another birth control pill or another contraceptive method.
- When a woman stops using oral contraceptives, her hair may begin shedding 2 or 3 months later. This may continue for 6 months and then it usually stops.
- Blood thinners (anticoagulants), such as heparin or warfarin.
- Arthritis medicines, such as indomethacin.
- Seizures medicines, such as valproic acid, carbamazepine, and trimethadione.
- Gout medicines, such as allopurinol and colchicine.
- Bipolar disorder medicines, such as lithium.
- High doses of vitamin A.
- Vaccinations, especially for hepatitis B.
- Amphetamines, such as dextroamphetamine (for example, Dexedrine) or methamphetamine.
- Beta-blockers such as propranolol (for example, Inderal) or metoprolol (for example, Lopressor or Toprol XL).
If you think a medicine may be causing your scalp problem, contact your doctor to discuss your symptoms. Your doctor may adjust your dosage or change or discontinue your medicine.
Medical treatments that can cause hair loss include:
- High-dose X-rays used to kill cancer cells and shrink tumors (radiation therapy).
- Major surgery. Increased hair shedding often occurs within 1 to 3 months after surgery. The condition generally reverses itself within a few months.
|Primary Medical Reviewer||Adam Husney, MD - Family Medicine|
|Specialist Medical Reviewer||E. Gregory Thompson, MD - Internal Medicine|
|Last Revised||May 29, 2012|
|By:||Healthwise Staff||Last Revised: May 29, 2012|
|Medical Review:||Adam Husney, MD - Family Medicine|
E. Gregory Thompson, MD - Internal Medicine
© 1995-, Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
This information is for educational purposes only and is unrelated to health plan benefits or coverage. Services addressed may not be covered under your health plan. If you have questions about your coverage, please refer to your benefit plan document or call the number on the back of your health plan membership ID card.